New Hampshire, 2014

Flash Flood in New Hampshire, June 25, 2014

June 25, 2014 · NWS BOX · 1 event in 1 county or zone

A very slow moving cold front produced slow moving showers and thunderstorms which resulted in heavy rain and flash flooding across southern New Hampshire and northwestern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A very slow moving cold front produced slow moving showers and thunderstorms which resulted in heavy rain and flash flooding across southern New Hampshire and northwestern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 25, 5:51 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 5:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
651 PM EDT WED JUN 25 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN
NH...NORTHWEST MA AND NORTHERN CT THIS EVENING...THEN AFFECT
MAINLY RHODE ISLAND AND EASTERN MASSACHUSETTS THURSDAY AS A COLD
FRONT CROSSES THE REGION. DRY WEATHER WITH SEASONABLE TEMPERATURES
AND LOWER HUMIDITY LEVELS ARRIVES THU NIGHT AND CONTINUES THROUGH
THE WEEKEND. VERY WARM AND HUMID AIR RETURNS EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

7 PM UPDATE...

MID LEVEL DRY AIR OVER SOUTHERN NEW ENGLAND MUCH OF TODAY
PRECLUDED CONVECTION FROM FIRING. NOW THIS DRY AIR IS BEGINNING TO
EXIT THE REGION WITH THE BACK EDGE ACROSS WESTERN MA INTO
SOUTHWEST NH. THIS IS WHERE THE MID LEVEL CAP IS WEAKER AND
ERODING...ALONG UPSTREAM CONVECTION TO SUSTAIN ITSELF AS IT ENTERS
WESTERN MA AND SOUTHWEST NH. HOWEVER WITH SOLAR HEATING WANING AS
SUNSET APPROACHES ALONG WITH MARGINAL SHEAR AND WEAK MID LEVEL
LAPSE RATES...EXPECTING INTENSITY OF CONVECTION TO WEAKEN OVER THE
NEXT SEVERAL HOURS. MAIN CONCERN WILL BE HEAVY RAIN AND LOCALIZED
FLOODING AS MARGINAL INSTABILITY COMBINES WITH WEAK FORCING AND
PWATS APPROACHING 2 INCHES. THIS ACTIVITY WILL CONTINUE TO MOVE
SLOWLY EAST INTO CT/CENTRAL MA OVERNIGHT BUT WEAKEN AT THE SAME
TIME. PREVIOUS FORECAST CAPTURES THIS DETAILS NICELY SO NO MAJOR
CHANGES WITH THIS FORECAST UPDATE.

LOW CLOUDS/STRATUS HAS ALMOST COMPLETELY ERODED ALONG THE SOUTH
COAST. THIS TREND WILL CONTINE INTO EARLY THIS EVENING BUT LIKELY
RETURN LATER TONIGHT AS BLYR COOLS. THUS EXPECT PATCHY DENSE FOG
TOWARD MORNING.

IT WILL BE A WARM AND MUGGY NIGHT AS DEW PTS ARE ALREADY 70 DEGS
ALONG THE SOUTH COAST WITH L70S UPSTREAM ACROSS NJ/NYC AND LONG
ISLAND. EARLIER DISCUSSION BELOW.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF A
COLD FRONT STRETCHED ACROSS NEW YORK STATE AND NORTHERN NEW
ENGLAND. MOST OF THESE STORMS ARE EXPECTED TO REMAIN NORTH OF
ROUTE 2 INTO SOUTHERN NEW HAMPSHIRE THROUGH THIS AFTERNOON. AS THE
FRONT APPROACHES TONIGHT...SHOWERS AND THUNDERSTORMS WILL MOVE
FURTHER EAST INTO THE REGION. THIS FRONT IS VERY SLOW MOVING AND
WILL TAKE MUCH OF TONIGHT INTO TOMORROW TO GET THROUGH SOUTHERN
NEW ENGLAND.

FOR TONIGHT...THE LARGEST THREAT IS EXPECTED TO BE LOCALLY HEAVY
RAINFALL.  PWATS ARE ALREADY UP TO 1.8 INCHES ACROSS THE
NORTHWESTERN ZONES AND ARE EXPECTED TO GET UP TO 2.0 INCHES
OVERNIGHT.  WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED...WHERE
STRONGER STORMS MOVE THROUGH AND WHERE STORMS TRAIN...THERE IS
POTENTIAL FOR SOME URBAN AND POOR DRAINAGE FLOODING.  SHOWERS AND
THUNDERSTORMS WILL BE FOCUSED LARGELY ACROSS THE NORTHWESTERN HALF
OF THE AREA THROUGH MIDNIGHT AND SHIFTS EASTWARD AFTER MIDNIGHT.

DEWPOINTS ARE IN THE MID TO UPPER 60S AND INCHING TOWARDS 70.  WITH
DEWPOINTS THAT HIGH...TEMPERATURES ARE NOT GOING TO COOL OFF MUCH
OVERNIGHT...SO EXPECT OVERNIGHT LOWS IN THE UPPER 60S AND LOW 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY ACROSS EASTERN
MASSACHUSETTS AND RHODE ISLAND AS THE FRONT CONTINUES TO SLOWLY MAKE
ITS WAY ACROSS THE REGION.  SHEAR VALUES REMAIN IN THE 25 TO 30 KT
RANGE AND DESPITE OVERCAST SKIES TO START THE DAY...WITH 70 DEGREE
DEWPOINTS IN PLACE...THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
FOR A FEW STRONG TO EVEN SEVERE THUNDERSTORMS ACROSS THE EASTERN
ZONES.  THE MOST LIKELY TIME FOR STORMS WILL BE FROM MID-MORNING TO
MID-AFTERNOON.

WHILE THE GREATEST IMPACT IS STILL LIKELY TO BE FROM HEAVY RAINFALL
WITH PWATS REMAINING HIGH...STRONG GUSTY WINDS ARE ALSO POSSIBLE.
PRECIP WILL COME TO AN END FROM NORTHWEST TO SOUTHEAST THROUGH THE
DAY WITH SHOWERS CONTINUING ON THE CAPE AND ISLANDS THE LONGEST.

CLOUD COVER WILL LIMIT TEMPERATURES A BIT...BUT GIVEN WE ARE
STARTING OUT IN THE 70S...HIGHS WILL CLIMB EASILY INTO THE LOW TO
MID 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

* DRY AND MUCH LESS HUMID FRIDAY
* DRY AND SEASONABLY WARM THIS WEEKEND WITH COMFORTABLE HUMIDITY
* VERY WARM AND HUMID EARLY NEXT WEEK

MODEL EVALUATION...

GEFS AND ECENS ENSEMBLES IN VERY GOOD AGREEMENT ON THE LARGE SCALE
FLOW THIS PERIOD ALONG WITH THE FINER DETAILS SUCH AS FRONTAL
POSITIONS. THUS HAVE FOLLOWED THESE TWO DATASETS FOR THE BULK OF
THIS FORECAST.

THURSDAY NIGHT...

ALL MODEL GUIDANCE IN GOOD AGREEMENT THAT SURFACE FRONT/BOUNDARY
WILL EXIT CAPE COD AND MOVE OFFSHORE EARLY IN THE EVENING...BRINGING
AN END TO THE CONVECTIVE THREAT. TURNING MUCH LESS HUMID BEHIND THE
COLD FRONT AS THE NIGHT PROGRESSES.

FRIDAY...

MID LEVEL TROUGH AXIS NOT OFFSHORE YET...HANGING BACK ACROSS
SOUTHERN NEW ENGLAND. THUS PROBABLY ENOUGH CYCLONIC CURVATURE TO THE
MID LEVEL FLOW TO YIELD SOME AFTERNOON CU/SCU. ALTHOUGH COLUMN
APPEARS TOO DRY AND THE LACK OF ANY INSTABILITY TO YIELD THE RISK OF
AN AFTERNOON SHOWER. HOWEVER ALL MODEL GUIDANCE GENERATES SOME LIGHT
QPF OVER THE HUDS VLY OF NY INTO WESTERN CT/MA. THEREFORE WILL LIMIT
POPS TO SLIGHT CHANCE FOR A SPOT AFTERNOON SHOWER. THIS IS
CONSISTENT WITH PREVIOUS FORECAST. MODEL SOUNDINGS SUGGEST BLYR
MIXING NEAR 850 MB WITH TEMPS AT THIS LEVEL AROUND +12C. THIS WILL
YIELD MAX TEMPS IN THE UPPER 70S TO L80S ALONG WITH COMFORTABLE
HUMIDITY AS DEW PTS LOWER INTO THE 50S.

SATURDAY AND SUNDAY...

CORE OF THE DRY/COOLER AIRMASS SETTLES OVER NEW ENGLAND FRI NIGHT
AND SAT.  HIGH PRES OVERHEAD AND A DRY AIRMASS RESULTS IN GOOD
RADIATIONAL COOLING WITH TEMPS BEFORE SUNRISE SAT IN THE U40S AND
L50S. NOT AS COOL IN THE URBAN CENTERS WITH LOWS 55-60. STRONG LATE
JUN SUN WILL QUICKLY WARM AIRMASS INTO THE LOW AND MID 80S...COOLER
ALONG THE COAST WITH AFTERNOON SEABREEZES. VERY COMFORTABLE WITH DEW
PTS REMAINING IN THE 50S. SUBSIDENCE ASSOCIATED WITH THE HIGH WILL
PROVIDE DRY WEATHER.

AS FOR SUNDAY MID LEVEL RIDGE AXIS REMAINS WEST OF NEW ENGLAND
ACROSS THE EASTERN GREAT LAKES. THIS WILL YIELD ANTICYCLONIC FLOW
OVER THE REGION SUPPORTING DRY WEATHER. STRONG JUN SUN CONTINUES TO
WARM AIRMASS WITH 850 TEMPS CLIMBING TO ABOUT +14C. THIS WILL
TRANSLATE TO HIGHS IN THE MU80S...WARMEST TEMPS INTERIOR NORTHEAST
MA WITH COOLEST TEMPS ALONG THE SOUTH COAST AS HIGH PRES SLIPS SOUTH
OF NEW ENGLAND. THIS MAY RESULT IN A SUFFICIENT SSW PGRAD TO OFFSET
ANY SEABREEZES FROM PLYMOUTH MA NORTHWARD TO THE NH BORDER. THUS
COULD BE VERY WARM AT BEACHES ALONG THE EASTERN MA COAST. STILL
COMFORTABLE WITH DEW PTS IN THE MU50S.

EARLY NEXT WEEK...

SUBTROPICAL RIDGE BRIEFLY BUILDS NORTHEAST INTO SOUTHERN NEW ENGLAND
EARLY NEXT WEEK. SOME INTERIOR LOCATIONS MAY HIT 90 AS GEFS 925
TEMPS SOAR TO AROUND +22C. COOLER SOUTH COAST GIVEN SSW WINDS. IT
WILL BE NOTICEABLY MORE HUMID WITH DEW PTS IN THE 60S. SUBTROPICAL
RIDGE SHOULD PROVIDE MAINLY DRY WEATHER MON AND POSSIBLY INTO TUE
BEFORE THE NEXT NORTHERN STREAM TROUGH ARRIVES SOMETIME MIDDLE OF
NEXT WEEK. THIS WILL YIELD A RISK OF SHOWERS/TSTMS ALONG WITH A
TREND TOWARD MORE SEASONABLE TEMPS AND LOWER HUMIDITY MID TO LATE
NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

7 PM UPDATE...

STRATUS/LOW CLOUDS HAVE ALMOST ERODED ALONG THE SOUTH COAST WITH
CIGS LIFTING TO BKN010-015. THUS VFR FOR MOST LOCATIONS THIS
EVENING BUT THEN LOWERING TO MVFR AND IFR TOWARD MORNING AS FOG
BECOMES WIDESPREAD AND LOCALLY DENSE. TSTMS IN WESTERN NEW ENGLAND
AND EASTERN NY WILL WEAKEN AS THEY TRACK ENE OVERNIGHT. HOWEVER
LOCALLY HEAVY RAIN REMAINS POSSIBLE. EARLIER DISCUSSION BELOW.

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

TONIGHT...MODERATE CONFIDENCE.  MVFR TO IFR CONDITIONS WILL
OVERSPREAD THE REGION IN LOW CLOUDS AND PATCHY FOG. SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT THE INTERIOR...BUT SHOULD
PROGRESS TOWARDS THE COASTAL PLAIN AFTER 06Z.

THURSDAY...MODERATE CONFIDENCE. AREAS OF MVFR-IFR CONDITIONS IN
SHOWERS/SCT TSTMS THROUGH MOST OF THE DAY. LOCAL HEAVY RAINFALL
AND GUSTY WINDS POSSIBLE. CONDITIONS MAY IMPROVE AFTER 18Z ACROSS
S NH/N AND W MA.

KBOS TAF...HIGH CONFIDENCE THROUGH EARLY TONIGHT IN VFR
CONDITIONS. LOWER CONFIDENCE LATE TONIGHT AND THU...MAINLY FOR
TIMING OF LOWERING CIGS/VSBYS ALONG WITH AREAL COVERAGE OF
SHOWERS/TSTMS.  AT THIS TIME EXPECT THESE LOWER CONDITIONS TO ARRIVE
AROUND MIDNIGHT.

KBDL TAF...HIGH CONFIDENCE IN TAF WITH VFR CONDITIONS THROUGH THIS
AFTERNOON. LOWER CONFIDENCE TONIGHT AND THU WITH SHOWERS/TSTMS.
MVFR AND LOCAL IFR CONDITIONS LIKELY. HEAVY RAIN POSSIBLE.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...

THU NIGHT...ANY MVFR CONDITIONS IN SCATTERED SHOWERS/TSTMS OVER RI
AND EASTERN MA SHOULD EXIT OFFSHORE BETWEEN 21Z THU AND 00Z FRI. VFR
CONDITIONS FOLLOW ALONG WITH A WIND SHIFT TO THE NORTH.

FRI NIGHT THRU MON...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR
CONDITIONS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT...HIGH CONFIDENCE.  SOUTHWESTERLY WINDS MAY GUST TO NEAR 25
KTS NEARSHORE THE CAPE AND ISLANDS THIS AFTERNOON...DIMINISHING
THROUGH THE NIGHT. SEAS REMAIN BELOW 5 FEET.  VISIBILITIES WILL BE
LIMITED IN FOG.

THURSDAY...MODERATE CONFIDENCE.  SEAS ARE EXPECTED TO REMAIN BELOW 5
FEET.  HOWEVER...AS THE FRONT STARTS TO MOVE OVER THE WATERS
/PARTICULARLY EAST OF BOSTON/ DURING THE AFTERNOON...WINDS MAY GUST
TO NEAR 25 KTS ON THE WATERS AS THEY TRANSITION FROM SOUTHWEST TO A
MORE NORTHERLY DIRECTION.  IN ADDITION...SHOWERS AND THUNDERSTORMS
WILL MOVE OVER THE WATERS...REDUCING VISIBILITIES AND RESULTING IN
STRONG GUSTY WINDS AND HEAVY RAIN.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...

THU NIGHT...BRIEF BURST OF N WINDS 20-25 KT GUSTS POSSIBLE WITH THE
FRONTAL PASSAGE THU EVENING. THIS WILL YIELD CHOPPY/STEEP SEAS
ESPECIALLY ACROSS EASTERN MA WATERS. SHOWERS/TSTMS EXIT EASTERN
WATERS DURING THE EVENING.

FRI THRU MON...GREAT BOATING WEATHER AS HIGH PRES CREST OVER NEW
ENGLAND. EXPECT DRY WEATHER/GOOD VSBY AND LIGHT WINDS. HIGH SLIPS
SOUTH OF NEW ENGLAND MON YIELDING AN INCREASING SSW WIND.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA/RLG
SHORT TERM...RLG
LONG TERM...NOCERA
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
Hazardous weather outlook, Jun 25, 3:11 PM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT WED JUN 25 2014

CTZ004-MAZ005>007-012>024-RIZ001>008-262015-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS RHODE
ISLAND AND EASTERN MASSACHUSETTS REGION DURING MID TO LATE
THURSDAY MORNING AND INTO THE EARLY AFTERNOON. SOME OF THE
STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH THE
POTENTIAL OF LOCALIZED FLOODING. A FEW OF THE STRONGER
THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ002>004-008>011-026-NHZ011-012-015-262015-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
411 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL PUSH INTO NORTHERN AND
WESTERN AREAS OF MASSACHUSETTS AND NEARBY SOUTHWEST NEW HAMPSHIRE...
ROUGHLY FROM ABOUT 5 PM THIS AFTERNOON UNTIL ABOUT 8 PM THIS
EVENING. THERE IS THE POTENTIAL OF A FEW STRONGER THUNDERSTORMS
PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THE HEAVY RAIN
MAY CAUSE VERY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
AGAIN DURING THURSDAY. HOWEVER THE GREATER RISK IS FARTHER EAST
INTO EASTERN MASSACHUSETTS AND RHODE ISLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-262015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
411 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG MAY AFFECT THE COASTAL WATERS OF MASSACHUSETTS
AND RHODE ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY WITH GUSTY
WINDS AND HEAVY RAIN REDUCING VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jun 25, 6:09 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
709 PM EDT WED JUN 25 2014

NHZ011-015-260000-
CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
709 PM EDT WED JUN 25 2014

...STRONG THUNDERSTORM IN NORTHWESTERN HILLSBOROUGH AND CENTRAL
CHESHIRE COUNTIES...

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SULLIVAN...OR NEAR KEENE...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEENE...WEARE...SWANZEY...PETERBOROUGH...HILLSBOROUGH...NEW BOSTON...
ANTRIM...MARLBOROUGH...ALSTEAD...DEERING...GREENFIELD...HANCOCK...
DUBLIN...FRANCESTOWN...BENNINGTON...STODDARD...HARRISVILLE...
GILSUM...MARLOW AND SURRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4312 7185 4315 7170 4300 7162 4288 7227
      4305 7236 4313 7213 4313 7204 4317 7203
      4320 7191
TIME...MOT...LOC 2309Z 250DEG 19KT 4299 7222

KJC
Special weather statement, Jun 25, 7:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
812 PM EDT WED JUN 25 2014

NHZ012-015-260100-
EASTERN HILLSBOROUGH-WESTERN AND CENTRAL HILLSBOROUGH-
812 PM EDT WED JUN 25 2014

...STRONG THUNDERSTORM IN CENTRAL HILLSBOROUGH COUNTY...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEARE
TO NEAR NEW BOSTON TO NEAR GREENFIELD...AND WAS MOVING EAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS ALONG WITH
VERY HEAVY RAINFALL CAUSING LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...MERRIMACK...BEDFORD...GOFFSTOWN...MILFORD...AMHERST...
WEARE...LITCHFIELD...PETERBOROUGH...NEW BOSTON...WILTON...MONT
VERNON...GREENFIELD...LYNDEBOROUGH...FRANCESTOWN...TEMPLE AND SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4315 7167 4305 7164 4307 7152 4305 7151
      4304 7146 4302 7145 4301 7139 4294 7137
      4293 7145 4289 7144 4280 7157 4283 7198
      4297 7180 4314 7171
TIME...MOT...LOC 0011Z 265DEG 20KT 4312 7167 4298 7174 4289 7186

NOCERA
Local storm report, Jun 25, 7:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
841 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      MONROE                  42.72N  72.95W
06/25/2014                   FRANKLIN           MA   AMATEUR RADIO

            BLACK BROOK ROAD WASHED OUT AND IMPASSABLE ALONG WITH
            LARGE BOULDERS

&&

EVT

The radar

The Albany radar (KENX), 145 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cheshire

When
June 25, 7:45 PM EST to 8:45 PM EST
Where
Cheshire County, 1.74 mi SE of East Westmoreland to 2.87 mi ENE of Spofford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.959, -72.360

Two to four inches of rain fell across portions of Cheshire County flooding Roxbury Street, Colonial Drive, and Old Walpole Road in Keene.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2014Every state in 2014This day in weather historyWarnings in New Hampshire, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526543.